Alert archive / Minnesota / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at May 2, 2020, 3:08 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at May 2, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2020, 3:08 AM CDT (08:08 UTC)
- In effect from
- May 2, 2020, 12:00 PM CDT
- Expired
- May 2, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830 WWUS83 KABR 020808 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 308 AM CDT Sat May 2 2020 MNZ039-046-030000- /O.UPG.KABR.FW.A.0002.200502T1700Z-200503T0000Z/ /O.NEW.KABR.FW.W.0003.200502T1700Z-200503T0000Z/ Traverse-Big Stone- 308 AM CDT Sat May 2 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire Weather Zone 046 Big Stone. * WINDS...Northwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KF
2 follow-up statements
367 WWUS83 KABR 021708 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 1208 PM CDT Sat May 2 2020 SDZ272-273-030000- /O.EXB.KABR.FW.W.0003.200502T1800Z-200503T0000Z/ Prairie Coteau-Red River Valley- 1208 PM CDT Sat May 2 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND 273... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ039-046-030000- /O.CON.KABR.FW.W.0003.000000T0000Z-200503T0000Z/ Traverse-Big Stone- 1208 PM CDT Sat May 2 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... * AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire Weather Zone 046 Big Stone. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Parkin
627 WWUS83 KABR 022356 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 656 PM CDT Sat May 2 2020 SDZ272-273-030100- /O.EXP.KABR.FW.W.0003.000000T0000Z-200503T0000Z/ Prairie Coteau-Red River Valley- 656 PM CDT Sat May 2 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND 273... Fire weather conditions are improving as winds diminish and relative humidity begins to recover. $$ MNZ039-046-030100- /O.EXP.KABR.FW.W.0003.000000T0000Z-200503T0000Z/ Traverse-Big Stone- 656 PM CDT Sat May 2 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... Fire weather conditions are improving as winds diminish and relative humidity begins to recover. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 2, 12:00 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 2, 12:00 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1200 AM CDT Sat May 2 2020
.UPDATE...
Issued at 620 PM CDT Fri May 1 2020
Forecast is on track this evening. No major changes are planned.
&&
.SHORT TERM...(This Evening through Saturday Night)
Issued at 247 PM CDT Fri May 1 2020
Forecast challenges revolve around fire weather concerns on Saturday.
Currently, breezy to windy northwest winds have overtaken pretty
much the entire CWA now, behind a cold front that has passed over
into MN. Under a mostly sunny sky, temperatures have warmed into the
70s and 80s everywhere except portions of north central South Dakota
where the cold front had moved through earlier this morning. There,
temperatures have only been able to muster 60s to around 70 degrees
for many locations. There's also been more low level/boundary layer
moisture around today, so that has helped to offset the warmer
temperatures, keeping afternoon relative humidities generally
between 30 and 55 percent.
Between now and late Saturday night, the only place currently
holding any precipitation potential is the far southwestern forecast
zones later tonight into Saturday morning, where a little bit of
light showery potential will exist when the next area of low
pressure lifts out across the central plains.
Mainly, the concern heading into Saturday is how dry the airmass
will be that advects into the CWA tonight into Saturday behind the
cold front that has moved through the forecast area today. RAP model
boundary layer RH/mixing tool rh values suggest a good portion of
the CWA could be dealing with RH values Saturday afternoon less than
30 percent (some areas close to 20 percent). BUFKIT suggests there
could be some gusts of 20 to 25 mph Saturday afternoon, mainly
along/north of a line from Britton to Clear Lake. Coordination
resulted in a Fire Weather Watch for Big Stone and Traverse Counties
in Minnesota for Saturday afternoon. Overall, Red Flag conditions at
this point do not appear to be a slam dunk for any fire weather
zones on Saturday. But, if conditions like that could materialize,
the highest confidence/greatest potential for it right now is across
the far northeast tip of South Dakota over into west central MN.
Temperatures over the next 36 to 48 hours will remain, generally,
near to above normal. But, the cooling trend will become more
noticeable by late Saturday night heading into the second half of the
weekend, due to a "back-door" cold front progged to push south and
east into the CWA Saturday evening/night. Shallow cold airmass temps
from the surface to 925hpa suggests temperature recovery into the
70s may be tough to come by for a few days after Saturday.
.LONG TERM...(Sunday through Friday)
Issued at 247 PM CDT Fri May 1 2020
The pattern starts with a ridge overhead Sunday, with high pressure
centered in Canada with a surface ridge extending down along the Red
River Valley, and low pressure in Montana. Dry initially,
southerly flow becomes more pronounced into the evening, with a
plume of "moisture" moving up into the Dakotas. Dewpoints reach near
50 at the surface with NAM profiles suggesting this moisture is
mixed through the boundary layer by the time it arrives. MUCAPE will
peak between 500-1500 j/kg, with that maximum along a north south
front that moves across the CWA Monday. Environmental winds below
400mb are 30kts or less, which will limit the severe weather threat.
The GFS has a much stronger low compared to other deterministic
members at this point.
There is evidence for a wave following mid-week as an upper low
develops over eastern North America, but deterministic guidance is
somewhat divergent on handling these weak features.
As for temperatures, will stay continued seasonal with a partial
cool down early Sunday for the northeast CWA with a backdoor front.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1200 AM CDT Sat May 2 2020
VFR conditions are expected through the next 24 hours.
***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Fire Weather Watch from this afternoon through this evening for
MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, May 1, 2:10 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 210 PM CDT Fri May 1 2020 MNZ039-046-021915- Traverse-Big Stone- 210 PM CDT Fri May 1 2020 This Hazardous Weather Outlook is for west central Minnesota. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The grassland fire danger index outlook for Saturday afternoon will reach the very high category. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>011-015>023-033>037-045-048-051-021915- Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 210 PM CDT Fri May 1 2020 /110 PM MDT Fri May 1 2020/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Minnesota, 2020Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.